Michigan, 2021

Hail and Damaging Winds in Michigan, September 14, 2021

September 14, 2021 · NWS DTX · 17 events in 9 counties and zones

Multiple rounds of strong to severe thunderstorms impacted southeast Michigan on the afternoon of September 14, 2021 as a cold front tracked across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Multiple rounds of strong to severe thunderstorms impacted southeast Michigan on the afternoon of September 14, 2021 as a cold front tracked across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 14, 1:35 PM EST, 13 minutes earlier.

Area forecast discussion, Sep 14, 1:35 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
235 PM EDT Tue Sep 14 2021

.DISCUSSION...

Piecewise trough complex is working through the Great Lakes region
today. The main wave is arching northeast into Ontario, while a
secondary wave and its contribution to the right entrance region of
the upper-jet is currently working through northern Illinois and
about to emerge over southern Lake Michigan. As noted in the earlier
discussion, an instability rich airmass is established over southern
Lower Michigan. Isolated convection has initiated along the eastern
bounds of greater CAPE depth from NE Indiana into SE Lower Michigan.
Expectations are for convective initiation to occur in earnest in a
couple of additional regions of increasing CAPE gradient, one over
south-central Lower Michigan and the other closer to the surface
front over western Lower Michigan. The haphazard convective release
will likely complicate organization and evolution of resultant
clusters / line segments of storms.

- Excerpt from Prior Update discussion -

Rather vigorous convective release is still expected to occur along
in advance of a cold front this afternoon and evening (20z-03z).
Instability will build quickly early this afternoon across southern
Lower Michigan via insolation and differential thermal advection.
MLCAPE values exceeding 2 kJ/kg will be more than sufficient for
rapid updraft growth upon initiation. Kinematically, the background
deep shear will be lacking - with the exception of the lowest 500m,
where shear will be cautiously high. However, directional profile
may be adequately veered, preventing updrafts from leveraging
streamwise inflow - except for brief episodes of storm propagation
that surge south - posing a brief tornado risk during the anomalous
propagation.

The paltry deep shear will limit overall updraft width and result in
rather quick life cycles for each updraft. Overall the convection
will be loosely organized in a region of forced ascent along the
frontal zone. First generation cells will be the most capable at
generating severe hail with the undisturbed high density instability
in the 850-500mb layer. The lack of shear is not indicative of the
lack of momentum in the column - with 40+kts of environmental flow,
there will be adequate background momentum to present an evolving
damaging wind threat with DCAPE values exceeding 1.2 kJ/kg.

----

A couple of days of thermal troughing will follow tomorrow and
Thursday, depressing temps back toward average values. The overall
flow regime then gradually transitions in the North American middle
latitudes through the weekend into next week, with building heights
and responding temperatures. The region will remain close enough to
the swift flow aloft across southern Canada to allow shortwave
forcing to produce a chance for showers and storms Saturday.
Indications are that a weakness in the height field will filter
northward into the region toward the end of the forecast period,
producing another day or two of unsettled weather. Temperatures will
be above average through the weekend into early next week.

&&

.MARINE...

Small Craft Advisories remain in effect through late evening for all
nearshore waters as a strong upper level wave aids in the production
of 20-30 knot gusts. Still some lag this afternoon in developing an
over-water mixed layer, but expect stronger gusts to mix down soon.
A cold front will advance across the central Great Lakes this
evening triggering scattered showers and thunderstorms. Some may
become severe with both strong winds and large hail possible. A
cooler and drier airmass settles in with lighter WNW by Wednesday
with favorable marine conditions expected through Thursday.

&&

.HYDROLOGY...

Showers and thunderstorms are likely late this afternoon and
evening. Brief intense rainfall is expected with these storms.
Rainfall amounts approaching one inch are possible in locations
where a couple of rounds of rainfall are experienced. Since storms
will be moving at approximately 40 mph, intense rainfall should
remain short-lived, precluding any widespread flooding. Rather,
localized ponding and gathering in poor drainage areas can be
expected.

&&

.PREV DISCUSSION...
Issued at 141 PM EDT Tue Sep 14 2021

AVIATION...

Gusty southwest wind continues this afternoon as low-level lapse
rates increase within the pre-frontal warm sector with gusts on the
order of 25 to 30 kt before sunset. Cold front currently crossing
Lake Michigan will progress east through the late afternoon and
evening with scattered to numerous showers and storms developing
along it given an increasing unstable air mass. This affords a
continued prevailing TSRA group in TAFs south of MBS mainly between
a 21 to 02z window. These storms will have potential to produce wind
gusts in excess of 50 kt and large hail. The front slowly departs by
around midnight with wind weakening and shifting to the northwest.
MVFR stratus then becomes likely to settle in overnight into early
Wednesday.

For DTW...Window for TSRA remains centered on 23z to 02z with strong
to severe storms possible. The main threat will be wind gusts in
excess of 50 kt. FROPA and associated wind shift to NW is expected
between 02z and 05z with wind magnitude subsiding in the wake of the
convection. Sub-2000 ft ceilings then become possible early in the
overnight period as low-level moisture will be slow to depart.

DTW THRESHOLD PROBABILITIES...

*  Medium for ceilings at or below 5 kft this afternoon and evening.
   High tonight.

*  Medium for thunderstorms 23z to 02z this evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 10 PM EDT this evening for LHZ421-422-
     441>443.

Lake St Clair...Small Craft Advisory until 10 PM EDT this evening for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory until 10 PM EDT this evening for LEZ444.

&&

DISCUSSION...Mann
MARINE.......KK
HYDROLOGY....Mann
AVIATION.....TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 14, 3:39 AM EST, 10 hours 9 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Detroit/Pontiac MI
439 AM EDT Tue Sep 14 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-150830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
439 AM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms will increase in coverage and intensity during the
late afternoon and evening hours as a cold front tracks through
the region. Scattered severe thunderstorms will be capable of
producing wind gusts to 60 mph and hail to one inch in diameter.
In addition, an isolated tornado will be possible. Widespread
heavy rainfall is not expected, but locally higher rainfall
amounts in excess of one inch will occur within areas that witness
intense thunderstorms or multiple rounds of rain. This could lead
to some urban and poor drainage flooding. Severe thunderstorms
are most likely between 4 pm and 10 pm. Individual storms will
track to the east-northeast at 40 to 45 mph, while the entire line
sags southeastward along the front.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need during the late afternoon and
evening hours.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-150830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
439 AM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Huron, and Lake St Clair.

.DAY ONE...Today and Tonight

Thunderstorms will increase in coverage and intensity during the
late afternoon and evening hours as a cold front tracks through
the region. Scattered severe thunderstorms will be capable of
producing wind gusts to 50 knots and hail to one inch in diameter.
In addition, an isolated tornado will be possible. Severe
thunderstorms are most likely between 4 pm and 10 pm. Individual
storms will track to the east-northeast at 35 to 40 mph, while
the entire line sags southeastward along the front.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need during the late afternoon and
evening hours.

In the hours before

Special weather statement, Sep 14, 1:40 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
240 PM EDT Tue Sep 14 2021

MIZ068-069-141930-
Livingston MI-Oakland MI-
240 PM EDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of Oakland and
southeastern Livingston Counties through 330 PM EDT...

At 240 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Lyon, or near Milford, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Milford around 250 PM EDT.
  Novi around 255 PM EDT.
  West Bloomfield around 305 PM EDT.
  Clarkston around 310 PM EDT.
  Pontiac and Birmingham around 315 PM EDT.
  Troy around 325 PM EDT.

Other locations impacted by this storm include Franklin, Keego
Harbor, Waterford, Orchard Lake, Commerce, Lathrup Village, Auburn
Hills, Bingham Farms, Lake Angelus and Farmington Hills.

People attending DTE Energy Music Theatre should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4244 8346 4243 8371 4251 8378 4283 8333
      4255 8309 4252 8308
TIME...MOT...LOC 1840Z 238DEG 33KT 4250 8366

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TF
Special weather statement, Sep 14, 1:42 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
242 PM EDT Tue Sep 14 2021

MIZ082-141930-
Lenawee MI-
242 PM EDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of Lenawee County
through 330 PM EDT...

At 242 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hudson, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Addison and Clayton around 255 PM EDT.
  Onsted around 305 PM EDT.
  Adrian around 310 PM EDT.
  Tecumseh around 320 PM EDT.

Other locations impacted by this storm include Seneca, Manitou
Beach-Devils Lake, Lime Creek, Munson, Canandaigua, Palmyra, Tipton,
Sand Creek, Rome Center and Jasper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4206 8436 4207 8434 4207 8402 4184 8377
      4182 8377 4171 8422 4171 8436
TIME...MOT...LOC 1842Z 237DEG 37KT 4183 8438

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TF

The radar

The Detroit radar (KDTX), 118 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Lenawee

When
September 14, 1:48 PM EST
Where
Lenawee County, 0.69 mi N of Hudson
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.860, -84.350

Multiple trees and power lines reported down in Hudson.

Thunderstorm Wind, Livingston

When
September 14, 3:06 PM EST
Where
Livingston County, 1.47 mi NNW of Pettysville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.500, -83.860

Tree blown down and blocking the road.

Thunderstorm Wind, Oakland

When
September 14, 3:12 PM EST
Where
Oakland County, 1.02 mi W of Berkley
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.500, -83.190

Spotter measured 60 mph thunderstorm wind gusts with penny size hail.

Hail, Saginaw

When
September 14, 3:17 PM EST
Where
Saginaw County, 1.22 mi NE of Birch Run
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.260, -83.780

Hail, Oakland

When
September 14, 3:24 PM EST
Where
Oakland County, 1.02 mi W of New Hudson
Measured
0.88 in hail
Reported by
Public
Coordinates
42.520, -83.620

Thunderstorm Wind, Macomb

When
September 14, 3:25 PM EST
Where
Macomb County, 2.46 mi NE of Sterling Hgts
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.590, -82.990

Trees and wires reported down in Sterling Heights.

Thunderstorm Wind, Macomb

When
September 14, 3:29 PM EST
Where
Macomb County, 2.64 mi WNW of Mt Clemens
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.590, -82.920

A partial collapse of a building was reported.

Thunderstorm Wind, Huron

When
September 14, 3:31 PM EST
Where
Huron County, 1.38 mi N of Harbor Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.850, -82.650

Large tree limbs reported down.

Thunderstorm Wind, Tuscola

When
September 14, 3:54 PM EST
Where
Tuscola County, Vassar
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.370, -83.580

Wires reported down.

Thunderstorm Wind, Tuscola

When
September 14, 4:13 PM EST
Where
Tuscola County, 4 mi NNW of East Dayton
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.450, -83.320

Trees reported down.

Thunderstorm Wind, Livingston

When
September 14, 4:49 PM EST
Where
Livingston County, 0.69 mi S of Fowlerville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.660, -84.070

A 10 inch tree limb reported down.

Hail, Livingston

When
September 14, 4:55 PM EST
Where
Livingston County, 0.86 mi NW of Howell
Measured
1.25 in hail
Reported by
Public
Coordinates
42.610, -83.940

Thunderstorm Wind, Sanilac

When
September 14, 5:14 PM EST
Where
Sanilac County, 0.5 mi W of Sandusky
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.420, -82.840

Trees and wires reported down.

Thunderstorm Wind, Lenawee

When
September 14, 6:44 PM EST
Where
Lenawee County, 0.51 mi E of Adrian
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.900, -84.020

Multiple trees reported down.

Thunderstorm Wind, Monroe

When
September 14, 7:37 PM EST
Where
Monroe County, 0.86 mi SW of South Rockwood
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.060, -83.260

Trees and wires reported down.

Thunderstorm Wind, Monroe

When
September 14, 7:50 PM EST
Where
Monroe County, 1.69 mi WSW of Erie
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.770, -83.530

A large tree was blown down.

Thunderstorm Wind, Monroe

When
September 14, 8:01 PM EST
Where
Monroe County, 1.47 mi SSE of Lambertville
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.750, -83.620

Numerous trees and power lines reported down in Whiteford and Bedford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984099, 984100, 984111, 984096, 984097, 984101, 984102, 984103, 986371, 984104, 984105, 984098, 984106, 984107, 984108, 984109, 984110.